Statins to receive safety guidance

Safety warnings will be added to statin packaging and to information sent to GPs from this autumn, says the MHRA.

Warnings about depression, sleep disturbances, memory loss and sexual problems will be published, although no exact date has been confirmed.

Last month, GP reported that GPs were set to abandon NICE guidance on lowering cholesterol levels amid concerns over possible statin side-effects (GP, 6 June).

The guidance recommended GPs aim for targets of 4mmol/l for total cholesterol and 2mmol/l for LDL cholesterol for the secondary prevention of cardiovascular disease (CVD) using 80mg simvastatin.

Dorset GP Dr Graham Archard, who has an interest in CVD, warned: 'If you double up the dose of simvastatin you do not get much more lipid lowering but a lot more side-effects. These can include sleeplessness, lethargy and a feeling of being unwell.'

sanjay.tanday@haymarket.com

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus